Alert archive / Minnesota / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 66, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Jun 19, 2009, 4:20 PM CDT for Nobles County, Rock County, Minnesota. It was in force for 40 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 19, 2009, 4:20 PM CDT (21:20 UTC)
- Expired
- Jun 19, 2009, 5:00 PM CDT
- In force
- 40 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
Counties Nobles County, MN, Rock County, MN
The radar
The Sioux Falls radar (KFSD), 54 km from the middle of the area, began a volume at 21:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 19, 4:22 PM CDT | HAIL 0.75 | 3 Ese Sherman, MN | |
| Jun 19, 4:25 PM CDT | TSTM WND GST 60 | 4 Ese Sherman, MN | MEDIUM TO LARGE BRANCHES BLOWN DOWN. NICKEL SIZE HAIL ALSO OBSERVED. |
| Jun 19, 4:25 PM CDT | HAIL 0.88 | 4 Ese Sherman, MN | HAIL FELL FOR 5 MINUTES STARTING AT 425 PM. ALSO 60 MPH WIND GUSTS OBSERVED. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 5 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 9.3 hours before the alert went out and 225 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 552 J/kg
- Mixed-layer CIN
- -101 J/kg
- Mixed-layer LCL
- 985 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- -24 m²/s²
- 0-3 km storm-relative helicity
- -8 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KFSD 192120 SVRFSD MNC105-133-192200- /O.NEW.KFSD.SV.W.0066.090619T2120Z-090619T2200Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SIOUX FALLS SD 420 PM CDT FRI JUN 19 2009 THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... WESTERN NOBLES COUNTY IN SOUTHWEST MINNESOTA CENTRAL ROCK COUNTY IN SOUTHWEST MINNESOTA * UNTIL 500 PM CDT * AT 420 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 8 MILES NORTH OF BEAVER CREEK...OR 10 MILES NORTHWEST OF LUVERNE...AND WAS MOVING EAST AT 35 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... BLUE MOUNDS STATE PARK...HARDWICK...LUVERNE AROUND 435 PM CDT... LISMORE AROUND 455 PM CDT... ADRIAN AROUND 500 PM CDT... PRECAUTIONARY/PREPAREDNESS ACTIONS... THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE IMMEDIATELY FOR DAMAGING WINDS...AS WELL AS DESTRUCTIVE HAIL...BY MOVING TO A STRONG SHELTER. A WELL BUILT PERMANENT BUILDING IS BEST...PREFERABLY TOWARD THE INSIDE OF THE BUILDING AND AWAY FROM OUTSIDE WALLS AND WINDOWS. && LAT...LON 4383 9586 4359 9585 4360 9644 4381 9643 TIME...MOT...LOC 2120Z 269DEG 31KT 4372 9638 $$ RSR
2 follow-up statements
000 WWUS53 KFSD 192139 SVSFSD SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE SIOUX FALLS SD 439 PM CDT FRI JUN 19 2009 MNC105-133-192200- /O.CON.KFSD.SV.W.0066.000000T0000Z-090619T2200Z/ ROCK MN-NOBLES MN- 439 PM CDT FRI JUN 19 2009 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM CDT FOR WESTERN NOBLES AND EASTERN ROCK COUNTIES... AT 435 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED NEAR BLUE MOUNDS STATE PARK...OR NEAR LUVERNE...MOVING EAST AT 30 MPH. THE SEVERE THUNDERSTORM WILL BE NEAR... KENNETH AROUND 450 PM CDT... LISMORE AROUND 500 PM CDT... PRECAUTIONARY/PREPAREDNESS ACTIONS... SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MPH... DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. && LAT...LON 4360 9625 4380 9628 4383 9586 4359 9585 TIME...MOT...LOC 2138Z 270DEG 26KT 4373 9619 $$ RSR
000 WWUS53 KFSD 192156 SVSFSD SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE SIOUX FALLS SD 456 PM CDT FRI JUN 19 2009 MNC105-133-192204- /O.EXP.KFSD.SV.W.0066.000000T0000Z-090619T2200Z/ ROCK MN-NOBLES MN- 456 PM CDT FRI JUN 19 2009 ...THE SEVERE THUNDERSTORM WARNING FOR WESTERN NOBLES AND EASTERN ROCK COUNTIES EXPIRES AT 500 PM CDT... THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED AND NO LONGER APPEARED TO BE SEVERE. AT 425 PM CDT...60 MPH WINDS BLEW DOWN MEDIUM TO LARGE BRANCHES 4 MILES EAST SOUTHEAST OF SHERMAN. IN ADDITION...THERE WAS NICKEL SIZE HAIL. LAT...LON 4360 9625 4380 9628 4383 9586 4359 9585 TIME...MOT...LOC 2154Z 270DEG 26KT 4372 9603 $$ RSR
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 19, 11:28 AM CDT, 4 hours 52 minutes earlier.
Area forecast discussion, Jun 19, 11:28 AM CDT, 4 hours 52 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 1128 AM CDT THU JUN 19 2009 .DISCUSSION... WELL DEFINED UPPER WAVE SEEN ON WATER VAPOR PUSHING INTO WESTERN PORTIONS OF NEBRASKA/KANSAS LATE THIS MORNING. AREA OF MID LEVEL SHOWERS HAS DEVELOPED AHEAD OF THE WAVE...AND WILL LIFT INTO THE SOUTHERN AND EASTERN FA THROUGH THE EARLY AFTERNOON. ELEVATED INSTABILITY AHEAD OF THE WAVE COULD RESULT IN A FEW THUNDERSTORMS THIS AFTERNOON...THOUGH SEVERE POTENTIAL MINIMAL DUE TO ELONGATED NARROW CAPE PROFILES AND WEAK SHEAR WITH NEARLY UNIDIRECTIONAL SOUTHWEST-WEST FLOW. TEMPS LOOKED OK...THOUGH HELD OFF TIMING OF WARMING IN THE SOUTHEAST A BIT DUE TO THICKER CLOUDS AND LIGHT SHRA CHANCE. UPDATED GRIDS/PFM/ZFP HAVE BEEN SENT. && .AVIATION... SCT-BKN MVFR STRATUS IN NWRN IA IN THE WAKE OF DEPARTING RAIN... WILL LINGER OVER THE AREA INTO THE AFTERNOON. AREA OF SHOWERS AHEAD OF UPPER LEVEL WAVE IN NEBRASKA WILL LIFT NORTHEAST INTO EASTERN PORTIONS OF THE FORECAST AREA TODAY. SHOWERS GENERALLY MID LEVEL BASED AT THIS TIME...BUT COULD SEE SOME LOWER CIGS IN THUNDERSTORMS DEVELOP THROUGH THE AFTERNOON. HOWEVER POTENTIAL FOR TSRA TO AFFECT ANY SPECIFIC TAF LOCATION RELATIVELY LOW...SO WILL LEAVE MENTION OF TS OUT OF TAFS FOR NOW. SKIES SHOULD CLEAR FROM WEST TO EAST THROUGH THE LATE AFTERNOON/EVENING AS THE WAVE EXITS THE AREA AND SURFACE RIDGE MOVES INTO EASTERN SD. LIGHT/VARIABLE WINDS WITHIN THE RIDGE AXIS COMBINED WITH RESIDUAL NEAR SURFACE MOISTURE FROM RECENT RAINS COULD RESULT IN SOME LIGHT FOG LATER TONIGHT...MOST FAVORABLE IN SOUTHERN PORTIONS OF THE AREA. && .PREV DISCUSSION... IN THE NEAR TERM...DEALING WITH YET ANOTHER MCS JUST TO SOUTH OF OUR FA IN CENTRAL AND ERN NEB. GENERAL TREND OF THE STRONGEST PART OF THIS CONVECTION HAS BEEN TO MOVE E OR EVEN A BIT ESE AWAY FM OUR FA...STEERING MORE INTO THE STOUT LLV JET CURRENTLY IN KS. UP HERE IN OUR FA...OUR LLV FLOW IS BECOMING INCREASINGLY CUTOFF FM THE WEST...EVEN AT H85. THEREFORE SHEAR PROFILES ARE WEAK IN THE LOWEST 1.5 KM. STILL...SHRA AND TS IS INCHING NEWD ATTM AND WL CERTAINLY AFFECT THE FAR SRN PARTS OF THE FA EARLY TODAY. ALSO...SCT SHRA AND A FEW TS ALSO ARE INDICATED IN WEST CENTRAL NEB...AND EVEN SOME ISOLD TS/SHRA JUST WEST OF THE BLKHLS. THIS ACTIVITY IS LIKELY ASSOCIATED WITH THE MAIN WAVE. SO WITH THE WEST CENTRAL AND CENTRAL NEB CONVECTION...CANNOT TOTALLY RULE OUT SOME OF THAT DRIFTING A BIT FUTHER NORTH INTO THIS AREA THIS MORNING...THUS CHC OR SCT POPS NORTH OF SIOUX CITY AND STORM LAKE. THEN IN THE LATE MORNING... STUBBORN LLV FRONTOGENESIS HANGS OUT IN THE FAR SRN PART OF OUR FA AHEAD OF THE ADVANCING WAVE. THIS AFTERNOON...THE CRUX OF THE WAVE ENERGY MOVES THRU THIS FA. ELEVATED MU CAPES DO SHOW SOME INSTABILITY IN THE RANGE OF 400 TO 800 J/KG...WITH ALSO SOME INSTABILITY IN THE LIFTED INDICES. SHEAR PROFILES ARE OBVIOUSLY PRETTY WEAK BY THAT POINT...BUT ENOUGH INSTABILITY EXISTS TO WARRANT POPS EXCEPT IN OUR FAR WEST. ALTERED MAX TEMPS LITTLE TODAY...WITH MIXING TO ABOUT H85 MOST LOCATIONS. TONIGHT FINALLY LOOKS QUIET WX WISE. THOUGHT ABOUT SOME LATE NIGHT FOG BUT THE WINDS JUST OFF THE SFC DO STAY NWLY. SO THAT MAY PRECLUDE FOG DEVELOPMENT EXCEPT POSSIBLY IN THE RIVER BOTTOMS. S/W RIDGING THEN MOVES ACROSS THE FA SATURDAY GIVING A PLEASANT SUMMER DAY WITH A LOT OF MID 80S. SAT NIGHT IS BECOMING INCREASINGLY INTERESTING. STRONG S/W ENERGY PER THE NAM/UKMET/ECMWF BEGINS TO MOVE NEWD FM THE SRN ROCKIES ON SATURDAY DAY PERIOD...THEN INTO OUR FA SAT NIGHT. THE GFS HAS NOTHING. NOW THE ECWMF HAS BEEN VERY CONSISTENT THE PAST SEVERAL RUNS AT LEAST IN SHOWING THIS FEATURE...ESP AFFECTING OUR WEST AND NORTH. NOW THE NAM AND UKMET HAS PICKED UP ON IT. LLV JET VEERS TO THE SOUTH AND INCREASES DRAMATICALLY SAT EVENING PROVIDING GREAT SPEED SHEAR IN THIS AREA. AND A JET STREAK IS NOTED TO BE MOVG NEWD FM WRN KS...PLACING THIS FA IN A POTENTIAL LEFT EXIT REGION ENHANCING BROAD SCALE LIFT. DEEP SHEAR BEGINS TO LIFT NEWD AS THE NIGHT PROGRESSES...THEREFORE CHC POPS ARE DEFINITELY WARRANTED ATTM. IF THE GFS COMES AROUND...POPS WL PROBABLY BE RAISED IN FUTURE FCSTS. BUT AT LEAST RIGHT NOW...THE SETUP LOOKS INCREASINGLY WET SAT NIGHT. THIS PROJECTED SYSTEM EXITS THE ERN SECTIONS OF OUR FA SUNDAY MORNING...THEN ENOUGH AFTERNOON INSTABILITY EXISTS WITH SW FLOW ALOFT TO WARRANT SMALL POPS CWA WIDE IN THE AFTERNOON. AFTERNOON CINS ARE VIRTUALLY NON EXISTENT...SO IF WE REALIZE OUR FCST HIGHS OF 85 TO 90...COUPLED WITH AIR ALOFT THAT IS STILL NOT TOO HOT YET... CANNOT RULE OUT SOME ISOLD ACTIVITY. SUNDAY NIGHT...THERE COULD BE ANOTHER WAVE MOVG NEWD...MAINLY AFFECTING OUR WEST AND NRN SECTIONS. FURTHER OUT EARLY NEXT WEEK...GFS AND ECMWF STILL POINT AT BUILDING UPPER HGTS IN THE PLAINS...WITH THE PATTERN AMPLIFIED ACROSS THE CONUS. THIS MEANS THAT MANY AREAS ACROSS THE ERN PARTS OF OUR FA WL BE INCREASINGLY CAPPED OFF...COUPLED WITH LITTLE OR NO FOCUS MECHANISM NEAR THE SFC. THEREFORE ONLY VERY SMALL POPS ARE WARRANTED PRIMARILY ACROSS OUR WEST WITH ANY LITTLE IMPULSE THAT MAY MOVE NEWD FM THE CENTRAL RCKYS. LOOKS PRETTY HOT AND HUMID ON MON AND TUE GIVEN THE LATEST H85 TEMPS AND A PERSISTENTLY MOIST SLY FLOW. TOWARD MID WEEK...STILL LOOKS LIKE WE ARE LOOKING AT INCREASING THUNDERSTORM CHCS SAGGING SWD IN THE TUE NIGHT THRU THURSDAY TIME FRAME. BOTH THE ECMWF AND GFS CONT TO SHOW VIGOROUS UPPER LOW PRES MOVG ACROSS S CENTRAL CANADA. ON THE SOUTH SIDE OF THIS LOW... DISTURBANCES WILL ACT TO FLATTEN THE RIDGE...AND PCPN CHCS WL BE AIDED BY INCREASING LOW LEVEL CONVERGENCE AS A WEAK CDFNT MOVES SEWD MID WEEK. SO IT COULD BE VERY INTERESTING MID WEEK NEXT WEEK. /MJF && .FSD WATCHES/WARNINGS/ADVISORIES... IA...NONE. MN...NONE. NE...NONE. SD...NONE. && JH
Hazardous weather outlook, Jun 19, 11:45 AM CDT, 4 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 1145 AM CDT FRI JUN 19 2009 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-201200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- 1145 AM CDT FRI JUN 19 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... A FEW THUNDERSTORMS COULD OCCUR TODAY...MORE LIKELY ALONG AND EAST OF A LINE FROM BROOKINGS TO YANKTON SOUTH DAKOTA. NO SEVERE WEATHER IS EXPECTED FROM ANY STORMS THAT DO DEVELOP. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THUNDERSTORMS MAY MOVE NORTHEASTWARD ACROSS THIS AREA AS SATURDAY NIGHT PROGRESSES...LASTING INTO SUNDAY MORNING. MOST OF THE ACTIVITY WILL REMAIN BELOW SEVERE LIMITS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 18, 9:50 PM CDT | Tornado Warning | FSD | Lincoln, Pipestone | 40 min |
| Jun 18, 10:18 PM CDT | Severe Thunderstorm Warning | FSD | Lincoln, Lyon | 42 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.